Hair Loss on Ozempic and Other GLP-1s
What a Colorist Wants You to Know

You are losing weight, you feel good, and then you notice more hair in the shower drain. Shedding is a side effect many women ask about when they use Ozempic, Wegovy, Mounjaro, or Zepbound. I am a colorist, not a doctor, so your prescriber is the right person to talk to about the medication itself. What I can do is explain what is commonly behind this kind of shedding and how to take care of your hair while it settles down.

Why Shedding Can Happen

Every hair goes through a growth phase, a short transition, and a resting phase before it falls out and is replaced. A shock to the body, including rapid weight loss, can push more hairs than usual into the resting phase at the same time. Doctors call this telogen effluvium. Those resting follicles release their hair weeks or months later, which is why the shedding can show up well after your weight started to change.

Researchers are still working out how much of the shedding on these medications comes from the weight loss and how much may come from other factors. Eating much less can also mean less protein, iron, and other nutrients than your hair needs. That is one reason it is worth raising with your doctor rather than guessing.

Will It Grow Back?

Telogen effluvium is usually temporary, and the follicles are not destroyed. Once the trigger settles, shedding often slows over a few months. Regrowth takes longer, since hair grows slowly, so it can be many months before your hair feels like itself again.

That is not a promise that yours is the same thing. Other kinds of hair loss can appear at the same time, especially around menopause, and a dermatologist can tell them apart.

What to Ask Your Doctor

  • Could this be telogen effluvium, or does something else need checking?
  • Should I have my iron, thyroid, or other levels tested?
  • How much protein should I aim for at my current intake?
  • Is my rate of weight loss reasonable? Should anything change?
  • Should I see a dermatologist?

Please do not stop or change your medication because of your hair without talking to your prescriber first. And check before starting supplements. More is not always better, and biotin can interfere with some lab results.

How to Treat Your Hair in the Meantime

  • Do not panic about washing. Hair that has already released will come out in the shower whether you wash today or Friday. Skipping washes just makes it look like more at once.
  • Loosen your styles. Avoid tight ponytails and buns that add tension.
  • Reduce heat. Use protectant and lower settings, because you want to keep every strand you have.
  • Keep your scalp clean and comfortable. See our scalp health guide for the basics.

Should You Still Color Your Hair?

Often, yes, but tell your colorist what is going on. Let us know about the medication, your weight loss, and when the shedding started, and tell us if your scalp is irritated. We can then decide together whether to go ahead, change the plan, or hold off. A big lightening session may be worth postponing while your hair is fragile. A gentler service might be fine.

Color and cut can also help hair look fuller while you wait. Soft dimension and a blunter shape can both make a real difference. Once shedding has settled, volume extensions are another option to talk about. For more on all of this, read thinning hair after 40.

Frequently Asked Questions

Does Ozempic cause hair loss?

Hair loss has been reported by some people taking semaglutide and related medications, and rapid weight loss itself can trigger shedding. Talk to your prescriber about your own situation.

Will my hair grow back after GLP-1 hair loss?

Shedding from telogen effluvium is usually temporary and the follicles are not destroyed, but regrowth is slow and can take many months. A dermatologist can check whether another type of hair loss is also involved.

Should I stop my medication if my hair is falling out?

Do not stop or change your medication without speaking to your prescriber. They can look at the possible causes, your nutrition, and your rate of weight loss with you.

Can I color my hair while I am shedding?

Often yes, but tell your colorist about the shedding and any scalp irritation. Together you can decide whether to go ahead, choose a gentler service, or wait until your hair is stronger.

This post shares a colorist's perspective and is not medical advice. Sudden, patchy, or painful hair loss should be checked by a doctor or dermatologist.

More from the Blog

Hair Health Thinning Hair After 40 Hair Health Scalp Health 101
← All Articles

Ready to Get Started?

Your hair may need a gentler plan for a while. Book a consultation and we will work out what makes sense right now.

Book a Consultation